Arizona, 2017

Wildfire in Arizona, July 1 to 10, 2017

July 1 to 10, 2017 · NWS FGZ · 2 events in 2 counties and zones

The Goodwin Fire started in June and continued to burn into July.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Goodwin Fire started in June and continued to burn into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 30, 9:55 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 30, 9:55 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
955 PM MST Fri Jun 30 2017

.SYNOPSIS...Expect dry conditions with breezy afternoon winds
this weekend across most of northern Arizona. A slight chance for
afternoon thunderstorms starts Sunday in the White Mountains.
Slight chances for thunderstorms expand to the Mogollon Rim and
Yavapai Mountains starting Wednesday.

&&

.UPDATE...
We slightly expanded the areas of smoke across Yavapai County
overnight. Otherwise, we made a few slight adjustments to
temperatures and winds to match current trends.

&&

.PREV DISCUSSION /333 PM MST/... Satellite imagery showing nearly
cloud free skies again across northern Arizona this afternoon.
There are a few flat cumulus along the Mogollon Rim that should
fade at sunset.

Operational models are in good agreement with the large scale
pattern through early next week. We will see increasing west
southwest flow aloft Saturday as a weak trough moves across the
Great Basin this weekend. This scenario to bring S-SW afternoon
surface wind gusts in the 20-30 mph range, with Sunday likely
seeing the faster gusts. Most of the northland will be dry this
weekend and through Tuesday, though we will keep a slight chance
of high based storms in the White Mountains starting Sunday.

Starting Tuesday, progs show our high pressure circulation
reforming near the Four corners, and moisture beginning to pool
in the low deserts of SW Arizona. Light southerly flow aloft is
shown to develop across far western AZ on Wednesday, and we have
added a slight chance for high based tstorms to the Yavapai County
mountains and the Mogollon Rim per forecast soundings as well as
layered theta-e / lifted index charts from Wednesday through
Friday. Not willing to bet the farm on this yet, though trends are
in the right direction. Max temps on Colorado River were adjusted
upward, looking like 100-110 there for much of next week.

&&

.AVIATION...For the 06Z package...Smoke from area wildfires may
affect flight paths, and may create brief MVFR conditions near the
ground, especially overnight. Otherwise, VFR conditions will
persist throughout the next twenty-four hours.

&&

.FIRE WEATHER...A weak trough over the west coast will cause an
increase in winds this weekend. The breeziest day is expected
Sunday when wind speeds could approach critical thresholds in
some locations. Dry conditions continue with temperatures near
to slightly above normal. Low chance of thunderstorms Sunday in
the White Mountains.

Monday through Wednesday...Slightly above normal temperatures and
mainly dry conditions continuing. Thunderstorm chances will remain
confined to the White Mountains Monday and Tuesday, spreading
westward Wednesday. Breezy west winds Monday, lighter wind Tuesday
and Wednesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...AT/DL
AVIATION...AT
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jun 30, 10:51 PM MST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
1051 PM MST Fri Jun 30 2017

AZZ004>018-037>040-010700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
1051 PM MST Fri Jun 30 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Warm and dry conditions will continue. Breezy conditions are set
to return Saturday and Sunday. There is a slight chance for
thunderstorms, primarily near the White Mountains, from Sunday
through Tuesday. Some of these storms could produce gusty winds. A
monsoonal pattern is forecast to develop by the end of the week
(July 7-8) leading to increased coverage of thunderstorm activity
over all of northern Arizona.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TM/AT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Yavapai County Mountains

When
July 1, 12:00 AM MST to July 10, 6:00 PM MST
Where
Yavapai County Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

The Goodwin Fire started in the Yavapai County Mountains (Fire Weather Zone above 5000 feet) and around 25,700 total acres burned by the end of June. By July 10, the fire burned around 28,500 total acres. Approximately 16,000 total acres burned above 5000 feet with the rest burning in the Yavapai Valleys and Basins Fire Weather Zone.

Wildfire, Yavapai County Valleys and Basins

When
July 1, 12:00 AM MST to July 10, 6:00 PM MST
Where
Yavapai County Valleys and Basins forecast zone
Reported by
Park/Forest Service
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

The Goodwin Fire started in the Yavapai County Mountains (Fire Weather Zone above 5000 feet) and around 25,700 total acres burned by the end of June. By July 10, the fire burned around 28,500 total acres. Approximately 16,000 total acres burned above 5000 feet with the rest burning in the Yavapai Valleys and Basins Fire Weather Zone.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706909, 706910.